Quinolone antibiotics have a broad spectrum of activity including against Gram-negative organisms (especially ), but their use has been associated with the development of seizures. Our objective was to evaluate the association between the administration of quinolones and seizures for three groups of children: those with epilepsy; those with other CNS disorders; and those without any CNS disorder.
We conducted a systematic review of the MEDLINE, EMBASE and CENTRAL databases. Any studies reporting the administration of quinolones to children and including a methodology for identifying or reporting adverse events were identified by two authors who worked independently. Data relating to study characteristics (including population, intervention, comparison and outcome data) and study quality (including the quality of adverse event reporting) were extracted.
We identified 140 studies involving 21 884 children. No studies reported involving children with epilepsy and 21 studies reported the involvement of 317 children with CNS disorders. 2/317 (0.63%) children with CNS disorders developed seizures and at least 4/21 567 (0.023%) children without CNS pathology were reported to have developed seizures. The quality of adverse event reporting in included studies was low. Only 8/140 (5.71%) included studies provided details of a methodology for actively identifying adverse neurological events.
Even for children with CNS disorders the risk of developing seizures in association with the use of quinolones seems to be low. Further evaluations of quinolone use in children should include methodologies for actively identifying and reporting adverse neurological events.

© European Association of Hospital Pharmacists 2020. No commercial re-use. See rights and permissions. Published by BMJ.